THE NORMAL INVERSE GAUSSIAN DISTRIBUTION AND SPOT PRICE MODELLING IN ENERGY MARKETS
Fred Espen Benth () and
Jūratė Šaltytė-Benth ()
Additional contact information
Fred Espen Benth: Centre of Mathematics for Applications, Department of Mathematics, University of Oslo P.O. Box 1053, Blindern, N–0316 Oslo, Norway;
Jūratė Šaltytė-Benth: Centre of Mathematics for Applications, Department of Mathematics, University of Oslo, P.O. Box 1053, Blindern, N–0316 Oslo, Norway;
International Journal of Theoretical and Applied Finance (IJTAF), 2004, vol. 07, issue 02, 177-192
Abstract:
We model spot prices in energy markets with exponential non-Gaussian Ornstein–Uhlenbeck processes. We generalize the classical geometric Brownian motion and Schwartz' mean-reversion model by introducing Lévy processes as the driving noise rather than Brownian motion. Instead of modelling the spot price dynamics as the solution of a stochastic differential equation with jumps, it is advantageous from a statistical point of view to model the price process directly. Imposing the normal inverse Gaussian distribution as the statistical model for the Lévy increments, we obtain a superior fit compared to the Gaussian model when applied to spot price data from the oil and gas markets. We also discuss the problem of pricing forwards and options and outline how to find the market price of risk in an incomplete market.
Keywords: Energy markets; heavy tails; price jumps; normal inverse Gaussian distribution; Lévy processes; incomplete markets; arbitrage-free pricing of derivatives (search for similar items in EconPapers)
Date: 2004
References: View complete reference list from CitEc
Citations: View citations in EconPapers (17)
Downloads: (external link)
http://www.worldscientific.com/doi/abs/10.1142/S0219024904002360
Access to full text is restricted to subscribers
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:wsi:ijtafx:v:07:y:2004:i:02:n:s0219024904002360
Ordering information: This journal article can be ordered from
DOI: 10.1142/S0219024904002360
Access Statistics for this article
International Journal of Theoretical and Applied Finance (IJTAF) is currently edited by L P Hughston
More articles in International Journal of Theoretical and Applied Finance (IJTAF) from World Scientific Publishing Co. Pte. Ltd.
Bibliographic data for series maintained by Tai Tone Lim ().